Type 1 - Problems with Medtronic Minimed Pump

By debt1d Latest Reply 2015-02-21 16:14:47 -0600
Started 2015-01-06 17:59:16 -0600

I have been type 1 for 17 years. I have been on the Medtronic Minimed pump for 16 years. The last year or so I have been having problems with the injection sites. I have blood pooling up inside of my body, therefore blocking the absorption of insulin. I am educated and take good care of myself. My A1C's are in the 6's. However, this problem is causing me to be high sometimes up to 8-10 hours at a clip. Once I change my site I usually bolus with my pump to make sure it is bringing down the high blood sugar. Once I bolus it may go up from there. When I decide to change my site I will see blood and continue the cycle of changing my site, blousing and waiting. My Dr. thinks I am a total phenomenon. I am now trying the OmniPod to see if that might work better. Has anyone had this issue and if so how have you dealt with it? I'm looking for any help available out there!! Thanks!!

8 replies

Jeanette Terry
Jeanette TerryPA 2015-01-07 21:33:42 -0600 Report

I have also been using a medtronic pump for about 16 years. I have started having issues with my injections sites as well. I sometimes get the pooling of blood as you mentioned but I also think that I must just have a lot of scar tissue or something. I have started trying new sites that I have never tried before to see if that helps. I would love to hear how things go with the Omnipod so I can know what my options are in the future.

kimfing 2015-01-06 20:05:49 -0600 Report

My husband has been on a pump snice 1980s and has scar tissue from pork and beef insulin so he has plenty of absorption issues in the front stomach. He's been recently infusing around the middle back. I get better sticks there too since i am skinny.

notmaiden 2015-01-06 18:25:23 -0600 Report

I am scared to put my sites anywhere but my stomach. Didn't like to MDI the same way.

Type1Lou 2015-01-06 18:28:54 -0600 Report

Please be careful. If you infuse/inject too frequently at the same spot, you will develop scar tissue which prevents the efficient absorption insulin.

Type1Lou 2015-01-06 18:20:06 -0600 Report

I occasionally have to change out an infusion site earlier than on the 3rd day because I have blood in the cannula which impedes insulin absorption. Most recently, it happened to me on January 1. Sometimes, it's because I've bumped the site but other times, I'm not certain why I get blood in the cannula. (I use the Medtronic Minimed Revel 523 pump with the Quick-set infusion set.) It usually seems to happen when I use my thighs as infusion sites. I've only been pumping for 3 years and have been diligent about rotating my infusion sites to prevent the development of scar tissue. My A1c's are in the 6's. I infuse using my thighs, abdomen, buttocks (where I can reach) and upper arms. It will be interesting to hear whether your switch to Omnipod works better for you. Please keep us posted on your results.

notmaiden 2015-02-20 17:08:51 -0600 Report

Oh gosh I am trying my thigh for the 2nd time and Im afraid of ripping it out and blood in my canula

Type1Lou 2015-02-21 16:14:47 -0600 Report

My least favorite spot is my upper arms (where the flab is)…I've only used them a few times. With the thighs, you do need to be careful when pulling pants up or down not to snag it. I've never torn an infusion set out yet. Tubing comes in different lengths if that seems to be a problem.

Next Discussion: just for fun »